OP-00971
Open
Popa's factorial commutant embedding problem
Let $R$ be the hyperfinite II$_1$ factor and $\mathcal U$ a free ultrafilter on $\mathbb N$.
Problem. Let $M$ be a separable II$_1$ factor that embeds into $R^{\mathcal U}$. Is there an embedding $M \hookrightarrow R^{\mathcal U}$ whose relative commutant $M' \cap R^{\mathcal U}$ is a factor?
Source: S. Popa, Independence properties in subalgebras of ultraproduct II₁ factors (2014); listed as U.6 in J. Peterson, Open problems in operator algebras (version of 15 May 2026).
Imported from math.uwaterloo.ca/~j37peter/problems.html.
Classification
- Primary
- OA — Operator Algebras
- Secondary
- LO
- Keywords
- hyperfinite II₁ factor, Peterson's operator algebra problems, relative commutants, ultrapowers
- Literature checked
- Oct. 26, 2026 by clemens-admin
References
@article{popa2014,
author = {Popa, Sorin},
title = {Independence properties in subalgebras of ultraproduct {II}$_1$ factors},
journal = {J. Funct. Anal.},
volume = {266},
number = {9},
pages = {5818--5846},
year = {2014},
doi = {10.1016/j.jfa.2014.02.004},
}
@misc{peterson-u6,
author = {Peterson, Jesse},
title = {Open problems in operator algebras},
howpublished = {Web page},
year = {2026},
url = {https://www.math.uwaterloo.ca/~j37peter/problems.html},
note = {Problem U.6; version of 15 May 2026},
}
@article{goldbring2020,
author = {Goldbring, Isaac},
title = {On {P}opa's factorial commutant embedding problem},
journal = {Proc. Amer. Math. Soc.},
volume = {148},
number = {11},
pages = {5007--5012},
year = {2020},
doi = {10.1090/proc/15141},
}
@article{atkinson2022,
author = {Atkinson, Scott and Goldbring, Isaac and Kunnawalkam Elayavalli, Srivatsav},
title = {Factorial relative commutants and the generalized {J}ung property for {II}$_1$ factors},
journal = {Adv. Math.},
volume = {396},
pages = {108107},
year = {2022},
doi = {10.1016/j.aim.2021.108107},
}
@article{goldbringhart2020,
author = {Goldbring, Isaac and Hart, Bradd},
title = {Properties expressible in small fragments of the theory of the hyperfinite {II}$_1$ factor},
journal = {Confluentes Math.},
volume = {12},
number = {2},
pages = {37--47},
year = {2020},
doi = {10.5802/cml.67},
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00971, "Popa's factorial commutant embedding problem", clopen.solutions.